Alert archive / Indiana / River Flood Warnings in 2009

River Flood Warning 67, NWS Northern Indiana

April 5, 2009Allen County, DeKalb County, Indiana; Defiance County, Ohio

NWS Northern Indiana issued this river flood warning at Apr 5, 2009, 10:13 PM EDT for Allen County, DeKalb County, Indiana; Defiance County, Ohio. It took effect at Apr 6, 2009, 11:00 AM EDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 10:13 PM EDT (02:13 UTC)
In effect from
Apr 6, 2009, 11:00 AM EDT
Expired
Apr 11, 2009, 10:13 PM EDT
In force
5 days
Issued by
NWS Northern Indiana
Flood severity
Minor

Counties Allen County, IN, DeKalb County, IN, Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (OH/IN) near Newville (NVLI3).

Action stage
9 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04178000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Apr 5, 9:54 PM EDT, 19 minutes earlier.

Area forecast discussion, Apr 5, 9:54 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 PM EDT SUN APR 5 2009

.UPDATE...

CURRENT FORECAST TRENDS ARE ON TRACK AND HAVE OPTED TO KEEP THE
GRIDS/FORECAST RELATIVELY UNCHANGED. SURFACE LOW...LOCATED OVER
SOUTHWEST OHIO IS MOVING QUICKLY NORTHEAST AND WILL BE OVER THE
EASTERN GREAT LAKES BY MORNING. 18Z RUNS OF THE NAM AND GFS STILL
DID NOT HAVE THE BEST HANDLE ON THE MID LEVEL FEATURES...AND ALSO
DID NOT CAPTURE THE DRY INTRUSION OF AIR OVER CENTRAL INDIANA. THE
DEFORMATION AXIS IS STARTING TO SET UP FROM DVN-CHI-DTX AND THIS
WILL LIKELY BE THE INITIAL ON SLAUGHT OF SNOW. SATELLITE TRENDS
SUGGEST THAT THIS BAND WILL PIVOT TO A MORE SW-NE ORIENTATION
ACROSS SOUTHERN LAKE MICHIGAN BEFORE THE WHOLE FEATURE SLIDES
EAST.

CURRENTLY HAVE THE WINTER WEATHER ADVISORY FOR SNOW OVER THE
NORHTERN TIER COUNTIES OF THE CWA AND FEEL THAT THIS IS A GOOD
CALL. THE QUESTION WILL BE HOW MUCH SNOW ACTUALLY ACCUMULATES AS
THE COLD AIR IS NOT YET IN PLACE AND WE HAVE HAD PLENTY OF
RAINFALL TO SATURATE THE SURFACES.

WITH THE DRIER AIR ALSO COMES A REALLY CHALLENGING AVIATION
FORECAST AND WILL UPDATE THE TAFS TO REFLECT SOME IMPROVEMENTS IN
VISIBILITY BUT EXPECT THAT LOW CLOUDS WILL PERSIST THROUGH THE
NIGHT. EXPECT IFR CONDITIONS TO PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 743 PM EDT SUN APR 5 2009/

AVIATION /00Z TAFS/...

MVFR CONDITIONS IN LIGHT TO MODERATE RAIN WILL WILL CONTINUE AT
BOTH TERMINALS EARLY THIS EVENING AS A LOW PRESSURE SYSTEM MOVES
NORTHEAST THROUGH THE REGION. RAIN WILL GRADUALLY CHANGE TO SNOW
OVERNIGHT AS COLDER AIR ARRIVES BEHIND THE SYSTEM...LEADING TO A
PERIOD OF IFR CIGS AND VISIBILITIES. HAVE RETAINED ASSESSMENT FROM
PREVIOUS SHIFT OF A 03Z CHANGEOVER AT SBN AND 06Z CHANGEOVER AT
FWA.

PREV DISCUSSION... /ISSUED 340 PM EDT SUN APR 5 2009/

SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)

POTENT STORM AFFECTING THE AREA POISED TO BRING HEAVY RAINS INTO
THIS EVENING FOLLOWED BY A CHANGEOVER TO SNOW...WITH ACCUMULATIONS
FAVORING THE NORTHERN/NORTHEASTERN CWA.

UPR LOW SITUATED OVER MO/IA BORDER WITH RESURGENT SFC LOW CROSSING
INTO SOUTHERN ILLINOIS.  THESE ARE PROGGED TO MOVE ENE WITH THE SFC
LOW CROSSING THROUGH CENTRAL INDIANA INTO OHIO...DEEPENING AS IT
DOES SO. AMONG THE 12Z MODEL SUITE THE 12Z NAM ALONG WITH OUR LOCAL
WRF HAVE THE BEST HANDLE ON CURRENT TRENDS...WITH THE LOCAL WRF
DOING THE BEST JOB OF DEVELOPING THE ACTIVITY OVER CENTRAL IL.
HAVE FAVORED THIS MODEL WITH COMPLICATED FCST INVOLVING
SIGNIFICANT RAINS ALREADY GETTING UNDERWAY AND THE TRANSITION TO
SNOW OVERNIGHT AS COLDER AIR INVADES THE REGION.

SIGNIFICANT DEVELOPMENT OVER IL ALONG THE WARM CONVEYOR THIS
AFTERNOON PROMISES A WET EVENING FOR THE CWA AS IT PROPAGATES NE. WELL
DEVELOPED BAND OF RAINFALL ALREADY STREAMING TROUGH SCENTRAL AREAS
OF THE CWA WITH CONSIDERABLE UPSTREAM CONTINUITY. THIS PRECIP
WILL CONTINUE TO PLAGUE THE CWA THIS EVENING AS THE LOW TRACKS
THROUGH CENTRAL INDIANA. LACK OF INSTABILITY HAS THUS FAR PROVEN
TO LIMIT THUNDER THIS FAR NORTH HOWEVER ELEVATED INSTABILITY NORTH
OF THE WARM FRONTAL BNDRY WILL INCREASE INTO THE EVENING AS THE
LOW TRACKS THROUGH WITH SCT EMBEDDED THUNDER POSSIBLE...ESPECIALLY
IN SOUTHERN ZONES.

BIG STORY IS THE ARRIVAL OF COLDER AIR TONIGHT.  MODELS CONTINUE TO
ADVERTISE THERMAL PROFILES COOLING ENOUGH TO SUPPORT SNOW IN THE NW
AROUND 03Z AND RAPIDLY TRANSITIONING AREA WIDE BY 06Z.  FEELING IS
THE TRANSITION IS PROBABLY A LITTLE QUICK IN THE MODELS HOWEVER A
CHANGEOVER IS IMMINENT WITH  H850 TEMPS DOWN TO -4C AREA WIDE BY
MORNING.  WITH STRENGTHENED SFC LOW THE 12Z MODELS HAVE SET UP
DEFORMATION ZONE FURTHER EAST.  GFS IS WAY OVERDONE WITH QPF IN THIS
REGION AND FAVORING NAM12/LOCAL WRF...HEAVIEST QPF LIES THROUGH THE
NE CWA...AND THE RACE IS ON TO SEE HOW QUICKLY THE COLD AIR CAN
CHANGE THINGS OVER TO ALL SNOW AROUND 06Z AS STRONGEST FORCING MOVES
OFF TO THE EAST.

SNOW AMOUNTS ARE EXTREMELY PROBLEMATIC. SFC WET BULB TEMPS HOVERING
NEAR 32 / IN FACT JUST ABOVE FZ ALL NIGHT IN LOCAL WRF / WILL
HELP MITIGATE ACCUMULATIONS ALONG WITH INITIALLY WARM GROUND.
HOWEVER...INITIAL SNOW COULD BE QUITE INTENSE FOR A PERIOD AND IF
AN EARLY ACCUMULATION CAN BE OBTAINED FURTHER SNOW WOULD ADD UP
NICELY. HAVE CHOSEN TO TAKE THE MIDDLE GROUND AND ASSUME INITIAL
SNOW ACCUMULATION WILL BE PROBLEMATIC BUT WILL THEREAFTER SUCCEED.
STRONGEST COMBINATION OF DEFORMATION ZONE PRECIP AND SUFFICIENTLY
COLD BOUNDARY LAYER LIES ACROSS NE PORTIONS OF CWA AND FEEL THIS
AREA COULD SEE 2-4 INCHES SHOULD EVERYTHING COME TOGETHER
SUFFICIENTLY. THIS IS A BIG IF...AND BUST POTENTIAL LOOMS
LARGE...BUT THE POSSIBILITY OF LATE SEASON SNOWFALL COINCIDENT
WITH THE MORNING OF A NEW WORK WEEK CANT BE IGNORED AND HAVE
CHOSEN TO HOIST A WINTER WEATHER ADVISORY FOR THIS PORTION.

DONT BELIEVE DEFORMATION ZONE WILL LINGER LONG WITH STRENGTHENING
LOW RAPIDLY SCOOTING OFF TO THE NE AND HAVE CURTAILED QPF/SNOW
AMOUNTS ON MONDAY AFTERNOON BUT WITH COLD CYCLONIC FLOW ALOFT
CANT RULE OUT SOME FLAKES DURING THE DAY. H85 TEMPS OVER THE LAKE
ALSO BECOME COLD ENOUGH TO SUPPORT THE POSSIBILITY OF LIGHT LAKE
EFFECT SNOWS WITH A MOIST LAYER EXTENDING TO AN INVERSION LOCATED WITHIN
THE GROWTH ZONE. NOT GOING TO ADD ANYTHING SIGNIFICANT BEYOND WHAT
IS ALREADY THE GRIDS AT THIS TIME

LONG TERM...(TUESDAY THROUGH SUNDAY)...

INITIAL CHALLENGE FOR THIS TIME FRAME IS HOW FAST PESKY UPPER LOW
DEPARTS THE AREA. TRENDS HAVE STILL SUGGESTED A SLOWER DEPARTURE TO
THE PRECIP ON TUESDAY SO WILL LEAVE GRIDS AS IS WITH CHC OF SNOW
WILL KEEP WITH CURRENT GRIDS OF DRY WEATHER ARRIVING TUES NGT AND
CONTINUING INTO THURSDAY. TEMPS WILL START TO MODERATE DURING THIS
TIME FRAME BUT AM REMAINING CONSERVATIVE...UNDERCUTTING GUIDANCE
GIVEN SLOWER TRENDS ON DEPARTURE OF COLDEST AIR.

NEXT SYSTEM WILL TAKE AIM ON THE AREA AS EARLY AS THURS EVE. NEW GFS
1000-850 MB THICKNESS VALUES WOULD SUGGEST ALL RAIN FOR THE EVENT AS
THE LOW TRACKS JUST TO OUR SOUTH ONCE AGAIN. 00Z ECMWF KEEPS
NORTHERN EDGE OF THE PRECIP OUT OF OUR AREA. AS A RESULT...WILL ALSO
MAINTAIN THE PREVIOUS POPS DUE TO THE UNCERTAINTY OF HOW THINGS WILL
EVOLVE. HIGH PRESSURE WILL THEN TAKE CONTROL AND HOPEFULLY ALLOW FOR
MORE OF A QUIET PERIOD STARTING FRIDAY NIGHT AND INTO THE WEEKEND.
HAVE CONTINUED TO UNDERCUT GUIDANCE THROUGH THE PERIOD UNTIL A CLEAR
SIGN STARTS TO SHOW THAT WARMER TEMPS WILL ONCE AGAIN BEGIN TO
ARRIVE AND SPRING CAN SETTLE IN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR INZ005>007.

MI...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR MIZ078>081.

OH...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR OHZ001-002.

LM...GALE WARNING UNTIL 8 PM EDT TUESDAY FOR LMZ043-046.

&&

SHORT TERM...LEWIS
LONG TERM...FISHER
AVIATION...KANOFSKY
UPDATE...LEWIS
Hazardous weather outlook, Apr 5, 4:54 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 AM EDT SUN APR 5 2009

INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-060900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA
454 AM EDT SUN APR 5 2009 /354 AM CDT SUN APR 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER INTENSE LOW PRESSURE SYSTEM WILL SWING OUT OF THE CENTRAL
PLAINS TODAY WITH ANOTHER ROUND OF HEAVY RAIN POSSIBLE BY LATE
AFTERNOON INTO EARLY EVENING...BEFORE CHANGING OVER TO A PERIOD OF
ACCUMULATING SNOW LATE THIS EVENING AND CONTINUING INTO EARLY MONDAY
MORNING. SOME LIGHT ACCUMULATIONS ARE POSSIBLE ESPECIALLY WEST OF
A WINIMAC TO HILLSDALE LINE. LOCAL RAINFALL AMOUNTS OF UP TO 2
INCHES ARE POSSIBLE IN THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL DIMINISH TO SNOW SHOWERS BY LATE MONDAY MORNING. LITTLE
ADDITIONAL ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-060900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
454 AM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS TO SMALL CRAFT WILL DEVELOP BY LATE AFTERNOON
WITH NORTH GALES TO 40 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS TO SMALL CRAFT WILL CONTINUE THROUGH TUESDAY
EVENING WITH NORTH GALES TO 40 KNOTS EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

INZ020-022>027-032>034-OHZ024-025-060900-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
VAN WERT...DELPHOS...LIMA
454 AM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER INTENSE LOW PRESSURE SYSTEM WILL SWING OUT OF THE CENTRAL
PLAINS TODAY WITH ANOTHER ROUND OF HEAVY RAIN POSSIBLE BY LATE
AFTERNOON INTO EARLY EVENING...BEFORE CHANGING OVER TO A BRIEF PERIOD
OF ACCUMULATING SNOW AFTER MIDNIGHT AND CONTINUING INTO EARLY
MONDAY MORNING. LOCAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE
POSSIBLE IN THUNDERSTORMS ALONG. IN ADDITION SOME STORMS MAY
PRODUCE SMALL HAIL SOUTH OF HIGHWAY 24 FROM LATE AFTERNOON INTO
EARLY EVENING BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Apr 5, 9:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 PM EDT SUN APR 05 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HEAVY RAIN       BLUFFTON                40.74N  85.17W
04/05/2009  M1.60 INCH       WELLS              IN   PUBLIC

            RAINFALL MEASURED SINCE NOON SUNDAY. PONDING OF WATER
            IN FIELDS.

&&

EVENT NUMBER IWX0902552

LEWIS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:29 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph, Starke6 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXCass, Miami, Wabash60 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke6 days
Apr 5, 10:13 PM EDTRiver Flood WarningIWXHuntington, Wells3 days
Apr 5, 10:13 PM EDTRiver Flood WarningIWXCass, Miami, Wabash24 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXAllen72 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXAllen72 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXAdams, Allen72 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXAllen23 hr
Apr 6, 1:19 PM EDTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells22 hr
Apr 6, 6:10 PM EDTRiver Flood WarningIWXAllen, Huntington, Wabash22 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXAllen, Paulding, Putnam13 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXDefiance, Henry13 hr
Apr 5, 10:13 PM EDTRiver Flood WarningIWXWilliams3 days
Apr 5, 10:13 PM EDTRiver Flood WarningIWXDefiance, Fulton, Williams6 days

Nearby

River Flood Warnings in Indiana, 2009River Flood Warnings in Ohio, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.